Opioid Epidemic: Knowing the Sign of Abuse
There is a serious problem gripping our nation and claiming the lives of thousands of Americans each year. The opioid crisis is only growing with each passing year and at this point, the number one cause of death for people under age 50 is by opioid overdose. It is the worst public health crisis in our nation’s history, with death toll numbers exceeding that of the crack epidemic of the 1990s and AIDS epidemic of the 1980s.
Opioids come in the form of prescription painkillers like oxycodone and fentanyl, which can be obtained legally with a valid doctor’s prescription, or heroin, which is illegal in all 50 states. These drugs dull the pain receptors in the brain and can be helpful for those that just went through surgery or are dealing with high levels of pain. The prescription painkillers allow a person in pain to function normally and should stop taking these pills as soon as possible. The problem with opioids arises when someone takes these painkillers with the intention of getting a high from them, which is not their intended purpose.
You may think you would easily be able to pick out the symptoms and signs that a loved one is abusing opioids, but it’s definitely easier said than done for many. Since this problem is so widespread across the country, it’s important to equip yourself with the warning signs of this addiction so you are prepared when friends or family members are showing these signs. Unfortunately, for too many families, the warning signs go unnoticed and their loved one becomes another victim that dies from an opioid drug overdose.
They lose consciousness unexpectedly
Lack of sleep certainly can cause a person to nod off throughout the day, but opioid use can also cause the user to show excessive tiredness and lose consciousness during conversations or while they’re trying to complete a task.
Changes in behavior
Like many other addictions, opioid abuse can be the root of changes in the person’s behavior. They may lose interest in activities they once loved to do, or they may become less interested in following through with their responsibilities like work or attending class.
When the opioid is in their system, their pupils will become constricted. On drugs like marijuana, cocaine, and amphetamines, pupils will appear larger, or dilated, but heroin and opiates cause the pupils to constrict, or get smaller.
It may seem like you should be able to tell that your loved one is abusing drugs, but it’s not always clear. The most important thing to do is arm yourself with the facts, be aware of your loved ones’ behaviors, and speak up if you believe they may be abusing opioids.
New Horizon Counseling Center (NHCC) in New York is licensed by the New York State Office of Alcoholism and Substance Abuse Services (OASAS), and is an excellent resource for those seeking help with addiction. NHCC offers programs in chemical dependency and has a wealth of information for those who are struggling with a loved one to overcome their addiction.
The Importance of Mindfulness During the Pandemic
11 months ago · 1 min. reading time
The Pros and Cons of Online Therapy
Beneficial Mental Health Tips
You have no groups that fit your search